Nevada, 2010

Excessive Heat in Nevada, June 5 to 6, 2010

June 5 to 6, 2010 · NWS VEF · 1 event in 1 county or zone

High pressure pushed temperatures in the Mojave Desert above locally defined Excessive Heat Warning criteria on the afternoons of June 5th and 6th. One person succumbed to heat-related causes two days later.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

High pressure pushed temperatures in the Mojave Desert above locally defined Excessive Heat Warning criteria on the afternoons of June 5th and 6th. One person succumbed to heat-related causes two days later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 5, 2:20 PM PST, 40 minutes earlier.

Area forecast discussion, Jun 5, 2:20 PM PST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT SAT JUN 5 2010

.SYNOPSIS...THE STRONG AREA OF HIGH PRESSURE PROVIDING HOT AND DRY
CONDITIONS ACROSS THE REGION WILL SLOWLY SHIFT EAST EARLY IN THE
COMING WEEK. AFTERNOON SOUTHWEST WINDS WILL INCREASE MONDAY AND
TUESDAY AHEAD OF A BROAD TROUGH DEVELOPING OVER THE WESTERN STATES
AFTER WEDNESDAY. THIS PATTERN WILL LEAD TO PERSISTENT GUSTY SOUTHWEST
WINDS AND A COOLING TREND THE LATTER PART OF THE WEEK.
&&

.SHORT TERM...THE 22Z SURFACE OBSERVATIONS AROUND THE FORECAST AREA
WERE RUNNING 2-4 DEGREES HIGHER THAN FRIDAY AND THAT IS RIGHT IN
LINE WITH THE FORECAST MAX TEMPS. THE LATEST MODEL SOLUTIONS REMAIN
IN GOOD AGREEMENT WITH THE RIDGE AXIS SHIFTING INTO THE CENTRAL
STATES MONDAY. 500 HPA HEIGHTS DECREASE SLIGHTLY ACROSS THE REGION
TUESDAY AHEAD OF A TROUGH MOVING INTO THE EASTERN PACIFIC.
INCREASING SOUTHWEST WINDS ASSOCIATED WITH THIS TRANSITION WILL KEEP
THE BOUNDARY LAYER WELL MIXED BUT MOS GUIDANCE FORECASTS INDICATE
HIGH TEMPS WILL PROBABLY DIP SLIGHTLY BELOW EXCESSIVE HEAT CRITERIA
TUESDAY.

.LONG TERM...MODELS STILL AGREE THAT TEMPERATURES WILL BE ON THE WAY
DOWN DURING THE EXTENDED PERIOD AS A PACIFIC SYSTEM MOVES INLAND. WE
WILL START FEELING THE EFFECTS OF THIS SYSTEM WEDNESDAY AFTERNOON
WITH AN INCREASE IN AFTERNOON SOUTHWEST WINDS. HEIGHTS WILL LOWER
SLIGHTLY AND TEMPERATURES WILL COOL A FEW DEGREES. ON THURSDAY...THE
LOW WILL MOVE INLAND WITH A CONTINUATION OF LOWERING HEIGHTS AND
ALSO INCREASING THERMAL AND SURFACE PRESSURE GRADIENTS. THIS WILL
LEAD TO BREEZY TO LOCALLY WINDY CONDITIONS ACROSS MUCH OF THE
REGION. MODEL GUIDANCE IS SHOWING TEMPERATURES DROPPING UNDER 100
DEGREES IN LAS VEGAS THURSDAY AFTERNOON. MODELS SHOW SOME
DISAGREEMENT FRIDAY AFTERNOON AS THE 12Z ECMWF HAS CONTINUED TO
TREND DEEPER WITH EACH MODEL RUN NOW PLACES A 558DM LOW CENTER
ACROSS NORTHERN NEVADA FRIDAY EVENING...WHILE THE GFS IS MORE
PROGRESSIVE AND SLIDES THE LOW EAST THROUGH IDAHO. IN EITHER
CASE...LOWERING TEMPERATURES AND CONTINUED BREEZY CONDITIONS
EXPECTED FRIDAY AND SATURDAY.
&&

.AVIATION...FOR MCCARRAN...SOUTHEAST TO SOUTH WINDS EXPECTED THROUGH
03Z WITH WINDS THEN SHIFTING TO THE SOUTHWEST AROUND 8-10KTS
OVERNIGHT. NEARLY THE SAME CONDITIONS EXPECTED SUNDAY WITH MINIMAL
CLOUD COVER.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST TO WEST WINDS ARE EXPECTED AT 10-15KTS WITH
GUSTS OF 20KTS INTO THIS EVENING...PRIMARILY ACROSS THE MOJAVE
DESERT AND NORTHWEST ARIZONA. NO SIGNIFICANT CLOUDS EXPECTED THROUGH
THE WEEKEND. NEARLY IDENTICAL CONDITIONS EXPECTED SUNDAY.
&&

.CLIMATE...PARTS OF THE MOJAVE DESERT WILL BE NEAR RECORD HIGHS ON
SUNDAY 6/6 AND MONDAY 6/7.

LOCATION           SUNDAY         MONDAY
--------------------------------------------
LAS VEGAS         108/2002*      108/1955
BARSTOW-DAGGETT   110/1981       112/1985
DEATH VALLEY      121/2002       123/1955
NEEDLES           114/2002       113/2002

*ALSO OCCURRED IN PREVIOUS YEARS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT MONDAY FOR NVZ016-017-
     020>022.
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST MONDAY FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT MONDAY FOR CAZ522>527.
&&

ADAIR/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jun 5, 1:42 AM PST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
242 AM PDT SAT JUN 5 2010

AZZ002-003-036-CAZ522>527-NVZ016-017-020>022-060700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
242 AM PDT SAT JUN 5 2010 /242 AM MST SAT JUN 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

DANGEROUSLY HOT TEMPERATURES ARE EXPECTED TODAY...AND AN
EXCESSIVE HEAT WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH MONDAY AS
DANGEROUSLY HOT TEMPERATURES ARE EXPECTED TO CONTINUE.
TEMPERATURES WILL BEGIN TO TREND DOWNWARD ON TUESDAY...AND THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW FOR TUESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-CAZ519>521-NVZ014-015-018-019-060700-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
242 AM PDT SAT JUN 5 2010 /242 AM MST SAT JUN 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

WELL ABOVE NORMAL TEMPERATURES ARE EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH TUESDAY. NO
HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Las Vegas Valley

When
June 5, 3:00 PM PST to June 6, 5:00 PM PST
Where
Las Vegas Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

One person died of heat-related causes two days after the excessive heat conditions ended.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Las Vegas Valley2010-06-0843FemalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233879.